Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 199, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Oct 24, 2001, 10:44 AM CDT for Calhoun County, Illinois; Lincoln County, Missouri. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 10:44 AM CDT (15:44 UTC)
- Expired
- Oct 24, 2001, 11:45 AM CDT
- In force
- 61 min
- Issued by
- NWS St. Louis, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Calhoun County, IL, Lincoln County, MO
The radar
The St Louis radar (KLSX), 61 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 11:30 AM CDT | Hail 0.88 | Greenfield, IL | Amateur radio spotters reported nickel size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 3.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1102 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
983
WUUS53 KLSX 241544
SVRSTL
ILC013-061-083-MOC113-241645-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1044 AM CDT WED OCT 24 2001
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN LINCOLN COUNTY IN EAST CENTRAL MISSOURI
CENTRAL CALHOUN COUNTY IN SOUTHWEST ILLINOIS
GREENE COUNTY IN SOUTHWEST ILLINOIS
NORTHWESTERN JERSEY COUNTY IN SOUTHWEST ILLINOIS
* UNTIL 1145 AM CDT
* AT 1044 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTHWEST OF WINFIELD...MOVING
NORTHEAST AT 60 MPH.
* LOCATIONS IN THE PATH...
CARROLLTON
OLD KANE
WHITE HALL
ROODHOUSE
GREENFIELD
ATHENSVILLE
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE
SERIOUS INJURY AND EXTENSIVE PROPERTY DAMAGE. TAKE SHELTER INSIDE OF
A STURDY BUILDING NOW
LAT...LON 3915 9093 3888 9088 3923 9016 3951 9017
3952 9056
RPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 4:07 AM CDT, 6 hours 37 minutes earlier.
Area forecast discussion, Oct 24, 4:07 AM CDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 330 AM CDT WED OCT 24 2001 CDFNT ACRS NWRN MO EVIDENT AS FINE LINE ON RADAR WITH HIGHEST SFC MOISTURE CNVG ALNG FNT JUST N OF MCI. CDFNT SHOULD CONT MOVG SEWD WITH 3-4 MB 3 HR PRESSURE RISES BHND FNT IN SERN NEBRASKA. MOST OF THE CURRENT PCPN IS POST FRONTAL AHD OF SHRTWV TROF EXTENDING FM WRN MN SW THRU NRN CO...ALTHOUGH THERE ARE ISOLATED CELLS OVR ERN IA ALNG FNT. WL GO WITH HIGHER AVN...MAV GUIDANCE POPS TDA WITH BOTH ETA/AVN CONTG TO DEPICT STG 850-700 MB QN FRCG ALNG FNT AS IT PUSHES RAPIDLY SEWD THRU CWFA AND STG 500-300 MB QS FRCG AHD OF STG SHRTWV TROF ROTATING THRU IA AND NRN MO S OF NRN PLAINS UPR LOW. ETA ALSO HAS STG UPR DIVERGENCE OVR MUCH OF THE CWFA ARND 18Z WITH LATERAL COUPLING OF STG UPR LVL JT STRKS. POTENTIAL OF SVR CONVECTION... POSSIBLE SQUALL LINE ALNG FNT E AND S OF STL EARLY THIS AFTN AS ETA FCSTS STG SFC MOISTURE CNVG ALNG FAST MOVG CDFNT WITH SFC DWPTS IN THE MID-UPR 60S JUST AHD OF FNT OVR SERN MO SRN IL. 18Z SFC BASED LI VALUES DCRS TO -8 SE OF STL WITH SFC-700 MB DELTA THETA E VALUES OF -25 AT 18Z SE OF STL FCST BY ETA. PCPN SHOULD END BY THIS EVNG WITH STG LOW LVL CAA BHND FNT AND WITH MOST OF THE WRPARND TYPE MOISTURE N OF CWFA TGT AND THU...ALTHOUGH NGM DOES HAVE FAIRLY HI VALUES OF 850 MB MOISTURE LT TGT AND THU OVR THE ERN PTN OF THE AREA. WL LIKELY BE AT LEAST SCT COLD AIR SC ON THU OVR UIN AND STL AREAS. SHOULD SEE STG SFC WNDS LTR TDA THRU THU ESPECIALLY OVR NERN MO W CNTRL IL WITH STG PRESSURE GRADIENT BTWN INTENSIFYING SFC LOW MOVG THRU THE NRN PLAINS INTO THE GRT LKS REGION AND SFC RDG BLDG FM THE NRN RCKYS SE INTO THE SRN PLAINS. .STL...NONE GKS
In the hours before
Special weather statement, Oct 24, 6:00 AM CDT, 4 hours 44 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-242200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 600 AM CDT WED OCT 24 2001 THREATS THROUGH TONIGHT... THERE IS A HIGH RISK FOR SEVERE THUNDERSTORMS TODAY OVER A PORTION OF SOUTHEASTERN MISSOURI AND SOUTHWESTERN ILLINOIS. THE HIGH RISK AREA IS ALONG AND SOUTHEAST OF A LINE FROM ANNAPOLIS MISSOURI TO WAGGONER ILLINOIS. SOME CITIES INCLUDED IN THE HIGH RISK REGION ARE FREDERICKTOWN...PRAIRIE DU ROCHER...BELLEVILLE...SALEM AND VANDALIA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY JUST NORTHWEST OF THE HIGH RISK AREA. THIS AREA IS AS FAR NORTHWEST AS A LINE EXTENDING FROM OAK HILL MISSOURI TO WHITE HALL ILLINOIS. SOME CITIES IN THE SLIGHT RISK AREA INCLUDE ST LOUIS...ELLINGTON...AND CARLINVILLE. DISCUSSION... THUNDERSTORMS WILL DEVELOP TODAY ALONG AND AHEAD OF A STRONG COLD FRONT WHICH WILL MOVE RAPIDLY SOUTHEASTWARD THROUGH MISSOURI AND ILLINOIS. THE ATMOSPHERE AHEAD OF THIS COLD FRONT WILL BECOME VERY UNSTABLE BY NOON. SOME THUNDERSTORMS WILL LIKELY BECOME SEVERE... ESPECIALLY SOUTH AND EAST OF ST LOUIS. THESE SEVERE STORMS WILL PRODUCE DAMAGING WINDS...LARGE HAIL AND POSSIBLY TORNADOES. OUTLOOK FOR THURSDAY... A STRONG WEST-NORTHWEST WIND BEHIND THE COLD FRONT WILL BRING COOLER AND DRIER AIR INTO THE REGION. GKS THIS PRODUCT WILL BE ISSUED BETWEEN 6 AM AND 7 AM DAILY...AND WILL BE UPDATED AS NEEDED. FOR DETAILED INFORMATION ON A PARTICULAR THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL WATCH...WARNING...OR ADVISORY PRODUCT.
Special weather statement, Oct 24, 7:30 AM CDT, 3 hours 14 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-242200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 730 AM CDT WED OCT 24 2001 THREATS THROUGH TONIGHT... THERE IS A HIGH RISK FOR SEVERE THUNDERSTORMS TODAY OVER A PORTION OF SOUTHEASTERN MISSOURI AND SOUTHWESTERN ILLINOIS. THE HIGH RISK AREA IS ALONG AND SOUTHEAST OF A LINE FROM ROLLA MISSOURI TO PALMYRA ILLINOIS. SOME CITIES INCLUDED IN THE HIGH RISK REGION ARE ST LOUIS...FREDERICKTOWN...PRAIRIE DU ROCHER...BELLEVILLE...SALEM AND VANDALIA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY JUST NORTHWEST OF THE HIGH RISK AREA. THIS AREA IS AS FAR NORTHWEST AS A LINE EXTENDING FROM FLORENCE MISSOURI TO MT STERLING ILLINOIS. SOME CITIES IN THE SLIGHT RISK AREA INCLUDE COLUMBIA...JEFFERSON CITY...BOWLING GREEN AND PITTSFIELD. DISCUSSION... THUNDERSTORMS WILL DEVELOP TODAY ALONG AND AHEAD OF A STRONG COLD FRONT WHICH WILL MOVE RAPIDLY SOUTHEASTWARD THROUGH MISSOURI AND ILLINOIS. THE ATMOSPHERE AHEAD OF THIS COLD FRONT WILL BECOME VERY UNSTABLE BY NOON. SOME THUNDERSTORMS WILL LIKELY BECOME SEVERE... ESPECIALLY SOUTH AND EAST OF ST LOUIS. THESE SEVERE STORMS WILL PRODUCE DAMAGING WINDS...LARGE HAIL AND POSSIBLY TORNADOES. OUTLOOK FOR THURSDAY... A STRONG WEST-NORTHWEST WIND BEHIND THE COLD FRONT WILL BRING COOLER AND DRIER AIR INTO THE REGION. GKS THIS PRODUCT WILL BE ISSUED BETWEEN 6 AM AND 7 AM DAILY...AND WILL BE UPDATED AS NEEDED. FOR DETAILED INFORMATION ON A PARTICULAR THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL WATCH...WARNING...OR ADVISORY PRODUCT.
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 7:57 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Jersey | 48 min |
| Oct 24, 10:44 AM CDT | Severe Thunderstorm Warning | LSX | Greene, Jersey | 61 min |
| Oct 24, 11:17 AM CDT | Tornado Warning | LSX | Greene | 43 min |
| Oct 24, 11:40 AM CDT | Severe Thunderstorm Warning | LSX | Macoupin | 50 min |
| Oct 24, 12:14 PM CDT | Severe Thunderstorm Warning | LSX | Jersey | 61 min |
| Oct 24, 12:52 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 53 min |
| Oct 24, 1:00 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 45 min |
| Oct 24, 1:05 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Saint Clair | 40 min |
| Oct 24, 1:33 PM CDT | Severe Thunderstorm Warning | LSX | Bond | 42 min |
| Oct 24, 1:48 PM CDT | Severe Thunderstorm Warning | LSX | Fayette, Montgomery | 42 min |
| Oct 24, 1:54 PM CDT | Severe Thunderstorm Warning | LSX | Randolph | 51 min |
| Oct 24, 2:31 PM CDT | Tornado Warning | LSX | Randolph | 29 min |
| Oct 24, 2:41 PM CDT | Severe Thunderstorm Warning | LSX | Fayette, Marion | 49 min |
| Oct 23, 7:38 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Louis | 67 min |
| Oct 23, 8:15 PM CDT | Severe Thunderstorm Warning | LSX | City of Saint Louis | 30 min |
| Oct 23, 9:41 PM CDT | Severe Thunderstorm Warning | LSX | Crawford | 49 min |
| Oct 24, 11:16 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade | 44 min |
| Oct 24, 11:28 AM CDT | Tornado Warning | LSX | Franklin, Gasconade | 32 min |
| Oct 24, 11:45 AM CDT | Severe Thunderstorm Warning | LSX | Saint Charles | 45 min |
| Oct 24, 12:03 PM CDT | Tornado Warning | LSX | Franklin, Saint Louis | 57 min |
| Oct 24, 12:12 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin | 48 min |
| Oct 24, 12:39 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 51 min |
| Oct 24, 12:50 PM CDT | Tornado Warning | LSX | Jefferson | 40 min |
| Oct 24, 1:41 PM CDT | Severe Thunderstorm Warning | LSX | Saint Francois, Washington | 49 min |
| Oct 24, 1:57 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 48 min |
| Oct 24, 2:11 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 49 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.